Internet Mathematics

Codes for the World Wide Web

Paolo Boldi and Sebastiano Vigna

Full-text: Open access

Abstract

We introduce a new family of simple, complete instantaneous codes for positive integers, called ζ codes, which are suitable for integers distributed as a power law with small exponent (smaller than 2). The main motivation for the introduction of ζ codes comes from web-graph compression: if nodes are numbered according to URL lexicographical order, gaps in successor lists are distributed according to a power law with small exponent. We give estimates of the expected length of ζ codes against power-law distributions, and compare the results with analogous estimates for the more classical γ, δ and variable-length block codes.

Article information

Source
Internet Math. Volume 2, Number 4 (2005), 407-429.

Dates
First available: 16 June 2006

Permanent link to this document
http://projecteuclid.org/euclid.im/1150477666

Mathematical Reviews number (MathSciNet)
MR2241755

Zentralblatt MATH identifier
1101.94013

Citation

Boldi, Paolo; Vigna, Sebastiano. Codes for the World Wide Web. Internet Mathematics 2 (2005), no. 4, 407--429. http://projecteuclid.org/euclid.im/1150477666.


Export citation